Convergence analysis of high-order compact alternating direction implicit schemes for the two-dimensional time fractional diffusion equation. (English) Zbl 1264.65143

The author proposes a pair of compact alternating direction implicit schemes, I and II, for solving a two-dimensional time fractional diffusion equation describing subdiffusive phenomena with a nonhomogeneous term. Scheme I is obtained by replacing the value of the current time level with the previous one. The stability and accuracy of scheme I are investigated. Scheme I has the advantage of high accuracy with the coefficient matrix still being tridiagonal; therefore, the linear system of equations is easy to solve efficiently to a high accuracy. It is also shown that scheme I is unconditionally stable and convergent. Depending on the value of the parameter \(\gamma\in(0,1)\) in the Caputo fractional derivative \(_0^CD_t^\gamma u\) of the function \(u(x, y, t)\) making the left hand-side term of the given diffusion equation, scheme I is good for \(\gamma\in[1/2,1)\). Scheme II, which comes with a correction term, is more suitable for \(\gamma\in[0,1/2)\). The theoretical analysis is verified by some numerical experiments.


65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35K20 Initial-boundary value problems for second-order parabolic equations
35R11 Fractional partial differential equations


Full Text: DOI


[1] Brunner, H., Ling, L., Yamamoto, M.: Numerical simulations of 2D fractional subdiffusion problems. J. Comput. Phys. 229, 6613–6622 (2010) · Zbl 1197.65143
[2] Chen, C.M., Liu, F., Turner, I., Anh, V.: A Fourier method for the fractional diffusion equation describing sub-diffusion. J. Comput. Phys. 227, 886–897 (2007) · Zbl 1165.65053
[3] Chen, S., Liu, F., Zhuang, P., Anh, V.: Finite difference approximations for the fractional Fokker–Plank equation. Appl. Math. Model. 33, 256–273 (2009) · Zbl 1167.65419
[4] Chen, C.M., Liu, F., Turner, I., Anh, V.: Numerical schemes and multivariate extrapolation of a two-dimensional anomalous sub-diffusion equation. Numer. Algorithms 54, 1–21 (2010) · Zbl 1191.65116
[5] Cui, M.R.: Compact finite difference method for the fractional diffusion equation. J. Comput. Phys. 228, 7792–7804 (2009) · Zbl 1179.65107
[6] Cui, M.R.: Compact alternating direction implicit method for two-dimensional time fractional diffusion equation. J. Comput. Phys. 231, 2621–2633 (2012) · Zbl 1242.65158
[7] Dendy, J.E. Jr.: Alternating direction methods for nonlinear time-dependent problems. SIAM J. Numer. Anal. 14, 313–326 (1977) · Zbl 0365.65064
[8] Douglas, J. Jr.: On the numerical integration of u xx + u yy = u t by implicit methods. J. Soc. Ind. Appl. Math. 3, 42–65 (1955) · Zbl 0067.35802
[9] Douglas, J. Jr., Gunn, J.E.: A general formulation of alternating direction method, part I. Parabolic and hyperbolic problems. Numer. Math. 6, 428–453 (1964) · Zbl 0141.33103
[10] Ervin, V.J., Heuer, N., Roop, J.P.: Numerical approximation of a time dependent, nonlinear, space-fractional diffusion equation. SIAM J. Numer. Anal. 45, 572–591 (2007) · Zbl 1141.65089
[11] Gao, G.H., Sun, Z.Z.: A compact finite difference scheme for the fractional sub-diffusion equations. J. Comput. Phys. 230, 586–595 (2011) · Zbl 1211.65112
[12] Hirsch, R.S.: Higher order accurate difference solutions of fluid mechanics problems by a compact difference technique. J. Comput. Phys. 24, 90–109 (1975) · Zbl 0326.76024
[13] Langlands, T.A.M., Henry, B.I.: The accuracy and stability of an implicit solution method for the fractional diffusion equation. J. Comput. Phys. 205, 719–736 (2005) · Zbl 1072.65123
[14] Lele, S.K.: Compact finite difference schemes with spectral-like resolution. J. Comput. Phys. 103, 16–42 (1992) · Zbl 0759.65006
[15] Li, C.P., Chen, A., Ye, J.J.: Numerical approaches to fractional calculus and fractional ordinary differential equation. J. Comput. Phys. 230, 3352–3368 (2011) · Zbl 1218.65070
[16] Li, D.Y., Chen, G.N.: Introduction to the Finite Difference Methods for Parabolic Equations. Science Press, Beijing (1995) (in Chinese)
[17] Li, X., Xu, Ch.: A space-time spectral method for the time fractional diffusion equation. SIAM J. Numer. Anal. 47, 2108–2131 (2009) · Zbl 1193.35243
[18] Liao, H.L., Sun, Z.Z.: Maximum norm error bounds of ADI and compact ADI methods for solving parabolic equations. Numer. Methods Partial Differ. Equ. 26, 37–60 (2010) · Zbl 1196.65154
[19] Liao, W., Zhu, J., Khaliq, A.Q.M.: An efficient high-order algorithm for solving systems of reaction-diffusion equations. Numer. Methods Partial Differ. Equ. 18, 340–354 (2002) · Zbl 0997.65105
[20] Meerschaert, M.M., Scheffler, H.P., Tadjeran, C.: Finite difference methods for two-dimensional fractional dispersion equation. J. Comput. Phys. 211, 249–261 (2006) · Zbl 1085.65080
[21] Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–77 (2000) · Zbl 0984.82032
[22] Miller, K.S., Ross, B.: An Introduction to the Fractional Calculus and Fractional Differential Equations. Wiley, New York (1993) · Zbl 0789.26002
[23] Oldham, K., Spanier, J.: The Fractional Calculus: Theory and Applications of Differentiation and Integration of Arbitray Order. Academic Press, New York (1974) · Zbl 0292.26011
[24] Peaceman, D.W., Rachford, H.H. Jr.: The numerical solution of parabolic and elliptic differential equations. J. Soc. Ind. Appl. Math. 3, 28–41 (1955) · Zbl 0067.35801
[25] Podlubny, I.: Fractional Differential Equations, An Introduction to Fractional Derivatives, Fractional Differential Equations, Some Methods of Their Solution and Some of Their Applications. Academic Press, San Diego (1999) · Zbl 0924.34008
[26] Podlubny, I.: Matrix approach to discrete fractional calculus. Fract. Calc. Appl. Anal. 3, 359–386 (2000) · Zbl 1030.26011
[27] Podlubny, I., Chechkin, A., Skovranek, T., Chen, Y., Jara, B.M.V.: Matrix approach to discrete fractional calculus II: partial fractional differential equations. J. Comput. Phys. 228, 3137–3153 (2009) · Zbl 1160.65308
[28] Ramos, J.I.: Implicit, compact, linearized {\(\theta\)}-methods with factorization for multidimensional reaction-diffusion equations. Appl. Math. Comput. 94, 17–43 (1998) · Zbl 0943.65098
[29] Samarskii, A.A., Andreev, V.B.: Difference Methods for Elliptic Equations, Nauka, Moscow, 1976 (Translated into Chinese). Science Press, Beijing (1984)
[30] Shen, S., Liu, F., Anh, V.: Numerical approximations and solution techniques for the space-time RieszCCaputo fractional advection-diffusion equation. Numer. Algorithms 56, 383–403 (2011) · Zbl 1214.65046
[31] Sun, Z.Z., Li, X.L.: A compact alternating direction implicit difference method for reaction diffusion equations. Math. Numer. Sin. 27, 209–224 (2005) (in Chinese)
[32] Tadjeran, C., Meerschaert, M.M.: A second-order accurate numerical method for the two-dimensional fractional diffusion equation. J. Comput. Phys. 220, 813–823 (2007) · Zbl 1113.65124
[33] Thomas, J.W.: Numerical partial differential equations: finite difference methods. In: Texts in Applied Mathematics, vol. 22. Springer, Berlin (1995) · Zbl 0831.65087
[34] Wang, H., Wang, K., Sircar, T.: A direct O(N log2 N) finite difference method for fractional diffusion equations. J. Comput. Phys. 229, 8095–8104 (2010) · Zbl 1198.65176
[35] Wang, H., Wang, K.: An O(N log2 N) alternating-direction finite difference method for two-dimensional fractional diffusion equations. J. Comput. Phys. 230, 7830–7839 (2011) · Zbl 1229.65165
[36] Yanenko, N.N.: The Method of Fractional Steps, The Solution of Problems of Mathematical Physics in Several Variables. Springer, Berlin (1971) · Zbl 0209.47103
[37] Yuste, S.B., Acedo, L.: An explicit finite difference method and a new von Neumann-type stability analysis for fractional diffusion equations. SIAM J. Numer. Anal. 42, 1862–1874 (2005) · Zbl 1119.65379
[38] Zhang, Y.N., Sun, Z.Z.: Alternating direction implicit schemes for the two-dimensional fractional sub-diffusion equation. J. Comput. Phys. 230, 8713–8728 (2011) · Zbl 1242.65174
[39] Zhuang, P., Liu, F., Anh, V., Turner, I.: Numerical methods for the variable-order fractional advection-diffusion equation with a nonlinear source term. SIAM J. Numer. Anal. 47, 1760–1781 (2009) · Zbl 1204.26013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.